Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 11, NWS Eureka, CA
NWS Eureka, CA issued this beach hazards statement at Nov 4, 2024, 2:50 AM PST for Del Norte County, Humboldt County, California. It took effect at Nov 4, 2024, 10:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 4, 2024, 2:50 AM PST (10:50 UTC)
- In effect from
- Nov 4, 2024, 10:00 AM PST
- Expired
- Nov 4, 2024, 10:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837 WHUS46 KEKA 041050 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 250 AM PST Mon Nov 4 2024 CAZ101-103-104-041800- /O.NEW.KEKA.BH.S.0011.241104T1800Z-241105T0600Z/ /O.CON.KEKA.SU.Y.0003.000000T0000Z-241104T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 250 AM PST Mon Nov 4 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM PST THIS MORNING THROUGH THIS EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 20 to 24 ft. For the Beach Hazards Statement, increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...For the High Surf Advisory, until 10 AM PST this morning. For the Beach Hazards Statement, from 10 AM PST this morning through this evening. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ109-041800- /O.CON.KEKA.SU.Y.0003.000000T0000Z-241104T1800Z/ Mendocino Coast- 250 AM PST Mon Nov 4 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Large breaking waves of 20 to 24 ft. * WHERE...Mendocino Coast County. * WHEN...Until 10 AM PST this morning. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
4 follow-up statements
506 WHUS46 KEKA 041653 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 853 AM PST Mon Nov 4 2024 CAZ101-103-104-050100- /O.CON.KEKA.SU.Y.0003.000000T0000Z-241104T1800Z/ /O.CON.KEKA.BH.S.0011.241104T1800Z-241105T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 853 AM PST Mon Nov 4 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...For the High Surf Advisory, large breaking waves 19 to 22 feet. For the Beach Hazards Statement, increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...For the High Surf Advisory, until 10 AM PST this morning. For the Beach Hazards Statement, through this evening. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ109-041800- /O.CON.KEKA.SU.Y.0003.000000T0000Z-241104T1800Z/ Mendocino Coast- 853 AM PST Mon Nov 4 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Large breaking waves 19 to 22 feet. * WHERE...Mendocino Coast County. * WHEN...Until 10 AM PST this morning. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
582 WHUS46 KEKA 041753 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 953 AM PST Mon Nov 4 2024 CAZ101-103-104-050200- /O.EXP.KEKA.SU.Y.0003.000000T0000Z-241104T1800Z/ /O.CON.KEKA.BH.S.0011.241104T1800Z-241105T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 953 AM PST Mon Nov 4 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Through this evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ109-041900- /O.EXP.KEKA.SU.Y.0003.000000T0000Z-241104T1800Z/ Mendocino Coast- 953 AM PST Mon Nov 4 2024 ...HIGH SURF ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... Breaker heights will decrease below advisory level (14 to 16 feet at 16 seconds) by late this morning. However, due to diminishing winds and persistent energy from this long period swell, a moderate sneaker wave risk will go into effect for Z450 (northern Humboldt and Del Norte coasts) until late this evening. $$
738 WHUS46 KEKA 042259 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 259 PM PST Mon Nov 4 2024 CAZ101-103-104-050600- /O.CON.KEKA.BH.S.0011.000000T0000Z-241105T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 259 PM PST Mon Nov 4 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 10 PM PST this evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
235 WHUS46 KEKA 050545 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 945 PM PST Mon Nov 4 2024 CAZ101-103-104-050645- /O.EXP.KEKA.BH.S.0011.000000T0000Z-241105T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 945 PM PST Mon Nov 4 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 3, 2:47 PM PST, 12 hours 3 minutes earlier.
Area forecast discussion, Nov 3, 2:47 PM PST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PST Sun Nov 3 2024
.SYNOPSIS...Dry weather and breezy northerly winds are expected
for today. Northerlies strengthen again on Tuesday, followed by
stronger northeasterlies over the interior Tuesday night. Dry
weather is expected to prevail all next week.
&&
.DISCUSSION...High pressure continue building across the West
Coast this afternoon. The GOES-West satellite imagery depicts
mostly clear skies with cumulus over the highest terrain. Breezy
to locally windy northerly winds will continue through this
evening. Gusts to 20-25 mph are forecast to continue for most
coastal sites, though no doubt windier spots such as the headlands
will gust to 30-40 mph. Winds decouple in the valleys later this
evening and overnight, however patchy areas of valley fog may
preclude frost and freezing temperatures in the interior Humboldt
and southern Mendocino at sites which have not already had a
freeze this fall. Trinty for sure will have subfreezing temps and
even northern Mendo/northern Lake, however these areas have been
cleared for the growing season and have already had multiple
freezes.
Another shortwave will move across the Pacific Northwest on
Monday. PWAT value is expected to increase up to 1.10 inch along
the North Coast on Monday afternoon, with above normal PWATS
likely spill over the offshore upper-level ridge. This may
generate light rain (a few hundredths) late afternoon and evening
for the North Coast as a decaying front approaches the west
coast.
Broad upper and surface ridging will then rebuild offshore and
maintain dry weather for the remainder of next week. Prime concern
heading into Tuesday night and Wed will be the potential for
strong gusty N-NE winds across mostly southern Lake County. NBM
probabilities for gusts over 45 mph are less than 20% for all
lower elevations (below 1500 feet), but ramp up to 40-60% for the
higher elevations and ridges on the eastern periphery of Lake
County Tue night/Wed AM. Suspect a few wind-prone ridges will gust
to 50 mph Tue night or Wed AM. There is a fire weather concern
due to the lower humidity for southern Lake County which has not
received very much rain at all this fall.
The dry offshore flow mid to late week will also make for ideal
longwave cooling where winds decouple and go calm in the interior
valleys. Assuming no low clouds or fog, freezing temperatures and
frost are probable for some interior valleys other than Trinity,
northern Mendocino and northern Lake.
The offshore flow pattern begins to breakdown and weaken toward
the end of the week as another trough complex begins to approach.
Most all ensemble cluster means indicate above normal 500mb
heights and riding dominating through Saturday, so suspect any
rain is going to be on the light side and confined to the northern
most zones. ZVS/DB
&&
.AVIATION...Dry air moving in behind yesterday's front alongside
gusty northwest wind has allowed for generally clear, if windy, VFR
conditions to prevail throughout the day. Gusty north winds will
persist this evening with gusts along shore up to 25 kts. There is
less than an 10% chance of any ceilings along shore tonight with VFR
conditions most likely all night. Any marine layer that does form
will arrive late, after the wind dies down, and be very isolated.
Most models indicate midlevel, broken ceilings around 5 kft forming
tomorrow morning, but conditions will most likely only drop to MVFR
at worst. /JHW
&&
.MARINE...Moderate to strong northerly breezes have generally built
throughout the waters today, with gale force gusts fanning south of
Cape Mendocino. Steep short period seas of 7 to 9 feet have risen in
response with similar steep seas spreading into the inner waters as
well despite calmer winds.
Although winds will slightly calm this evening, especially in the
northern waters, a significant long period swell is expected to
build this evening through Monday morning. Buoys in Oregon have
already recorded this swell in excess of 18 feet at 20 seconds with
similar heights expected in the outer waters by late tonight. Even
as short period seas briefly fall, this swell will maintain small
craft advisory criteria in all waters through Monday.
Very briefly calm winds (with some potential for even briefly
southerly wind) will build during the day Monday, especially for the
northern waters. Just as soon as the long period swell begins to
decay, however, northerly wind will quickly return Monday night
behind a weak passing front. Yet another round of near to gale force
winds will then build Tuesday with associated steep short period
seas. There is high model agreement that a longer calm period will
finally return late in the week as high pressure pulls east and
generally weak, north and east breezes build over the waters. /JHW
&&
.FIRE WEATHER...From previous discussion...No major concerns for
today through Monday even with stronger northerlies and lower
daytime min humidity. Recent rainfall and wetter fuels continues
to be the main reason for the low threat. Daytime temperatures
will warm up Mon-Wed, especially for southern Mendo and Lake
zones. Stronger northerly and northeasterly winds and lower
humidity are expected Tue night into Wed. This will promote a
higher threat, though fuels may not dry out significantly and
remains a big unknown factor. NBM mean Fosberg index increases to
50+ along the eastern fringes of zone 264 Tue night and Wed. Even
with wetter fuels, a headline for possible elevated conditions
certainly seems appropriate for this time period for zone 264
which so far has received the least amount of rain this fall. DB
&&
.BEACH HAZARDS...A large long period WNW swell is forecast to
build this evening through early Monday. Wave models generally show
the swell building in 16 to 18 feet at 18 seconds. Buoy observation
in Oregon suggest the swell may even come in a little higher close
to 20 feet. Such heights will generate a moderate risk of dangerous
breaking waves of 22 to 26 feet, especially along steep and
northwest oriented beaches north of Cape Mendocino. Although the
swell will begin to decay Monday, significantly dampened wind waves
combined with the long period may contribute to some sneaky and
inconsistent wave behavior. Extra care should be taken when walking
along beaches this evening through the day Monday. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Surf Advisory from 10 PM this evening to 10 AM PST
Monday for CAZ101-103-104-109.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST Monday for PZZ450.
Small Craft Advisory until 3 PM PST Monday for PZZ455-470.
Gale Warning until 9 PM PST this evening for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 2:48 AM PST | Gale Warning | EKA | 54 hr | |
| Nov 4, 10:48 AM PST | Red Flag Warning | EKA | 68 hr |
Nearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.